Alert archive / Minnesota / Red Flag Warnings in 2016

Red Flag Warning 6, NWS Duluth, MN

May 21, 20167 counties in Minnesota

NWS Duluth, MN issued this red flag warning at May 21, 2016, 10:16 AM CDT for 7 counties in Minnesota. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2016, 10:16 AM CDT (15:16 UTC)
Expired
May 21, 2016, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 69 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS83 KDLH 211516
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT SAT MAY 21 2016

..ANOTHER VERY DRY AND WARM DAY ACROSS NORTHERN MINNESOTA...

.THE VERY DRY AIRMASS WHICH HAS BEEN ACROSS NORTHERN MINNESOTA FOR
THE PAST FEW DAYS WILL CONTINUE TO AFFECT THE WEATHER THROUGH
SUNDAY. SKIES ARE EXPECTED TO REMAIN MAINLY SUNNY ACROSS THE
MAJORITY OF NORTHERN MINNESOTA INCLUDING THE SUPERIOR NATIONAL
FOREST...THE ENTIRE BOUNDARY WATERS CANOE AREA...VOYAGEURS
NATIONAL PARK...LAKE WINNIBIGOSHISH AREA...AND THE POKEGAMA LAKE
AREA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DIP TO 15 TO 20
PERCENT THIS AFTERNOON. THERE IS A POSSIBILITY OF A
SHOWER...POSSIBLY AN ISOLATED THUNDERSTORM MAINLY EAST OF A SEA
GULL LAKE TO LUTSEN LINE AFTER 2 PM THIS AFTERNOON.

THE SAME DRY CONDITIONS WILL BE LIKELY TO OCCUR SUNDAY.


MNZ010>012-018-019-026-035-037-220100-
/O.NEW.KDLH.FW.W.0006.160521T1516Z-160522T0100Z/
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTH ITASCA-NORTHERN AITKIN-
CARLTON/SOUTH ST. LOUIS-
1016 AM CDT SAT MAY 21 2016

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR VERY
DRY CONDITIONS IN NORTHERN MINNESOTA INCLUDING MUCH OF THE
SUPERIOR NATIONAL FOREST...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR VERY DRY CONDITIONS...WHICH IS IN EFFECT UNTIL 8 PM
CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 
  012...018...019...026...035 AND 037.

* WINDS...SOUTHWEST 5 TO 10 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* TEMPERATURES...IN THE LOWER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
STEWART
2 follow-up statements
167 
WWUS83 KDLH 212014
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT SAT MAY 21 2016

..RED FLAG WARNING WILL CONTINUE THROUGH THIS EVENING ACROSS
PORTIONS OF NORTHERN MINNESOTA...

.THE LOW RELATIVE HUMIDITY VALUES WILL CONTINUE INTO EARLY EVENING
BEFORE INCREASING LATER THIS EVENING AND THE WINDS WILL BECOME
CALM. THEREFORE...THE RED FLAG WARNING WILL CONTINUE THROUGH 800
PM.

THERE WILL BE ONE MORE DAY OF LOW RELATIVE HUMIDITY VALUES ACROSS
THE FORECAST AREA ON SUNDAY AS THE HIGH PRESSURE AREA MOVES EAST
OF THE REGION. SKIES WILL BE MOSTLY CLEAR TONIGHT AND MOSTLY SUNNY
AGAIN ON SUNDAY. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DIP TO
17 TO 25 PERCENT AGAIN ON SUNDAY AFTERNOON. ALSO...WINDS SPEEDS
AND GUSTS WILL BE HIGHER FROM THE SOUTH. 


MNZ010>012-018-019-026-035-037-220100-
/O.CON.KDLH.FW.W.0006.000000T0000Z-160522T0100Z/
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTH ITASCA-NORTHERN AITKIN-
CARLTON/SOUTH ST. LOUIS-
314 PM CDT SAT MAY 21 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR VERY DRY CONDITIONS IN NORTHERN MINNESOTA INCLUDING MUCH OF
THE SUPERIOR NATIONAL FOREST...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 
  012...018...019...026...035 AND 037.

* WINDS...SOUTHWEST 5 TO 10 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
STEWART
195 
WWUS83 KDLH 220107
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
807 PM CDT SAT MAY 21 2016

MNZ010>012-018-019-026-035-037-220215-
/O.EXP.KDLH.FW.W.0006.000000T0000Z-160522T0100Z/
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTH ITASCA-NORTHERN AITKIN-
CARLTON/SOUTH ST. LOUIS-
807 PM CDT SAT MAY 21 2016

...RED FLAG WARNING HAS EXPIRED FOR MUCH OF NORTHEAST MINNESOTA...

THE RED FLAG WARNING HAS EXPIRED FOR MUCH OF NORTHEAST
MINNESOTA...ALTHOUGH WE ARE EXPECTING SIMILAR CONDITIONS ON
SUNDAY. BE SURE TO LOOK FOR POSSIBLE NEW RED FLAG WARNINGS ON
SUNDAY. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 21, 7:18 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 21, 7:18 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
718 AM CDT SAT MAY 21 2016

.SHORT TERM...(Today through Sunday)
Issued at 320 AM CDT Sat May 21 2016

An area of surface high pressure centered over the Minnesota and
Wisconsin region will gradually shift east and south through the
western Great Lakes region today through Sunday. Meanwhile, an
upper level ridge over the Plains will shift into the Northland
tonight and Sunday, providing the Northland with warm and sunny
weather through the weekend.

Today should be a sunny day with light winds. The exception to the
cloud cover will be over the eastern half of the Arrowhead, where
there will be enough moisture to produce scattered/broken cumulus
and some showers. The SREF/NAM12/CANADIAN-REGIONAL/NCEPWRF are
among some of the models supporting the possibility of showers.
The NAM12 and SREF have up to 100 J/kg of mixed layer cape, so
included isolated thunder in the forecast. Highs should range from
the upper 70s to around 80 degrees.

Tonight will be clear with very light southerly flow. Overnight
lows will be in the upper 40s to around 50 degrees.

Gusty southerly flow will develop Sunday as the upper level ridge
moves through the Upper Midwest and low pressure develops over the
High Plains. The dry flow looks like it will have a hard time
producing any afternoon cumulus, except across the far western
forecast area. Sunshine and mixing from the southerly flow will
see temperatures climbing to the upper 70s to low 80s. Increased
the winds over the previous forecast, leaning on the latest
ARW/NMM/4km NAM. The mixing layers in the GFS20 and NAM12
soundings support widespread wind gusts of 20 to 25 mph, with the
stronger flow across the western forecast area.

.LONG TERM...(Sunday night through Friday)
Issued at 320 AM CDT Sat May 21 2016

The upper ridge over the Northland will move east of the area
Sunday night allowing a deep southerly flow to draw PWAT values to
1.25 to near 1.5 inches on Monday. Sunday evening should be dry
but as the low level jet increases overnight and the stability
falls, showers and thunderstorms should develop over the western
half of the Northland. Forcing will increase Monday/Monday evening
as a trough of low pressure and shortwave impact the area. The
chance for showers/storms will increase to likely Monday into
Monday evening then decrease from west to east overnight. There is
a marginal threat for severe storms Monday/Monday evening but
depending on overnight/morning convection, favorable stability may
not be reached. Deep layer shear also looks marginal.

There will be a chance for more showers/storms Tuesday into
Tuesday night but forcing is not real focused and we do not expect
widespread coverage at this time.

A better chance for precipitation will occur Wednesday/Thursday.
A stronger shortwave is expected then, although there are timing
differences between the GFS and ECMWF.

Confidence Friday into Saturday is lower than average as there
are some significant differences in the models. At this time we
just have some low pops as some precipitation can't be ruled out
given both models have an upper trough near/over the area.

Temperatures Monday/Tuesday will remain in the seventies for most
areas then cool to the mid sixties to around seventy for
Thursday/Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 718 AM CDT Sat May 21 2016

High pressure will lead to VFR conditions across most of the
Northland through the period with winds mainly 10 knots or less.
There could be a few showers or storms that impact parts of the
Arrowhead today with low VFR or brief MVFR conditions occurring
there.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  78  49  76  55 /   0   0   0  20
INL  80  48  80  60 /   0   0   0  40
BRD  78  52  79  60 /   0   0   0  40
HYR  79  46  81  57 /   0   0   0  10
ASX  77  46  79  54 /   0   0   0  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...Melde
AVIATION...Melde
Hazardous weather outlook, May 21, 3:23 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
323 AM CDT SAT MAY 21 2016

MNZ010-011-018>020-025-026-033>038-WIZ001>004-006>009-221030-
KOOCHICHING-NORTH ST. LOUIS-NORTH ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
323 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE AREA LATE SUNDAY
NIGHT WITH THEM BECOMING LIKELY MONDAY INTO MONDAY EVENING. THERE
WILL BE PERIODIC CHANCES FOR MORE THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ012-021-221030-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
323 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN HALF OF THE
MINNESOTA ARROWHEAD THIS AFTERNOON. IF ANY STORMS DEVELOP...THEY
ARE EXPECTED TO BE RELATIVELY WEAK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT WITH THEM
BECOMING LIKELY MONDAY INTO MONDAY EVENING. THERE WILL BE PERIODIC
CHANCES FOR MORE THUNDERSTORMS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-221030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
323 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE AREA LATE SUNDAY
NIGHT WITH THEM BECOMING LIKELY MONDAY INTO MONDAY EVENING. THERE
WILL BE PERIODIC CHANCES FOR MORE THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

GROCHOCINSKI/MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Red Flag Warnings in Minnesota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.